Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 216, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2018, 6:45 PM CDT for Lyon County, Morris County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 6:45 PM CDT (23:45 UTC)
- Expired
- Aug 16, 2018, 7:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
702
WUUS53 KTOP 162345
SVRTOP
KSC111-127-170045-
/O.NEW.KTOP.SV.W.0216.180816T2345Z-180817T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
645 PM CDT THU AUG 16 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Morris County in east central Kansas...
Southern Lyon County in east central Kansas...
* Until 745 PM CDT.
* At 643 PM CDT, a severe thunderstorm was located 7 miles north of
Strong City, moving east at 25 mph. Another potentially severe
thunderstorm is developing west of Emporia.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Emporia, Americus, Olpe and Dunlap.
This includes the following highways...
Interstate 35 between mile markers 128 and 135.
Kansas Turnpike between mile markers 116 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 9636 3852 9635 3852 9656 3857 9652
3860 9603 3821 9617
TIME...MOT...LOC 2343Z 280DEG 22KT 3850 9650
HAIL...1.00IN
WIND...60MPH
$$
Cohen4 follow-up statements
125
WWUS53 KTOP 170005
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
705 PM CDT THU AUG 16 2018
KSC111-127-170045-
/O.CON.KTOP.SV.W.0216.000000T0000Z-180817T0045Z/
Morris-Lyon-
705 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN MORRIS AND SOUTHERN LYON COUNTIES...
At 704 PM CDT, a severe thunderstorm was located 4 miles southwest of
Americus, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emporia, Americus, Olpe and Dunlap.
This includes the following highways...
Interstate 35 between mile markers 128 and 135.
Kansas Turnpike between mile markers 116 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 9636 3852 9635 3852 9650 3857 9649
3860 9603 3821 9617
TIME...MOT...LOC 0004Z 280DEG 22KT 3848 9633
HAIL...1.00IN
WIND...60MPH
$$
Cohen998
WWUS53 KTOP 170011
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
711 PM CDT THU AUG 16 2018
KSC111-127-170045-
/O.CON.KTOP.SV.W.0216.000000T0000Z-180817T0045Z/
Morris-Lyon-
711 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN MORRIS AND SOUTHERN LYON COUNTIES...
At 711 PM CDT, a severe thunderstorm was located 4 miles southwest of
Americus, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emporia, Americus, Olpe and Dunlap.
This includes the following highways...
Interstate 35 between mile markers 128 and 135.
Kansas Turnpike between mile markers 116 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 9636 3852 9635 3852 9645 3857 9644
3860 9603 3821 9617
TIME...MOT...LOC 0011Z 284DEG 21KT 3846 9632
HAIL...1.00IN
WIND...60MPH
$$
Cohen404
WWUS53 KTOP 170031
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
731 PM CDT THU AUG 16 2018
KSC127-170040-
/O.CAN.KTOP.SV.W.0216.000000T0000Z-180817T0045Z/
Morris-
731 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
LAT...LON 3825 9632 3858 9633 3860 9603 3821 9617
TIME...MOT...LOC 0030Z 275DEG 23KT 3856 9624 3844 9616 3838 9622
$$
KSC111-170045-
/O.CON.KTOP.SV.W.0216.000000T0000Z-180817T0045Z/
Lyon-
731 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN LYON COUNTY...
At 730 PM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Americus to near Emporia, moving east
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emporia, Americus and Olpe.
This includes the following highways...
Interstate 35 between mile markers 128 and 135.
Kansas Turnpike between mile markers 119 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 9632 3858 9633 3860 9603 3821 9617
TIME...MOT...LOC 0030Z 275DEG 23KT 3856 9624 3844 9616 3838 9622
HAIL...1.00IN
WIND...60MPH
$$
Cohen965
WWUS53 KTOP 170039
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
739 PM CDT THU AUG 16 2018
KSC111-170048-
/O.EXP.KTOP.SV.W.0216.000000T0000Z-180817T0045Z/
Lyon-
739 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON COUNTY WILL
EXPIRE AT 745 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
LAT...LON 3825 9632 3858 9633 3860 9603 3821 9617
TIME...MOT...LOC 0038Z 280DEG 22KT 3855 9618 3843 9610 3837 9616
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:11 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 16, 3:11 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Topeka KS 311 PM CDT Thu Aug 16 2018 .MESOSCALE DISCUSSION... Issued at 308 PM CDT Thu Aug 16 2018 Current visible satellite and METAR observations show a frontal boundary that extends from a surface cyclone along the periphery of north-central KS. Moreover, cumulus fields are swelling in the vicinity of the frontal boundary in north-central Kansas/south- central Nebraska border in a very moist boundary-layer environment. Development of aggitated cumulus in the aforementioned area could lead to convective initiation within the next few hours. The observed sounding at 18Z from TOP shows steep midlevel lapse rates on the order of 7-8 C/km as the EML overspreads the area, and SBCAPE in excess of 2700 J/kg suggests the initial support of hail up to golfballs and wind gusts up to 60 MPH. The 18Z TOP sounding shows a shallow stable layer around 500-mb which suggests brief initial stunting of updrafts; however, later in the mature convective stage, updrafts should quickly deepen to realize the full CAPE layer. Given the weak nature of the frontal boundary, lack of low-level convergence, and weak large-scale ascent, convective initiation along the boundary could be limited. Observed sounding hodographs -- elongated in nature yielding 45 kts of effective shear -- favor splitting supercells along the flanks of the initial updraft, and the maintanence of both cells as these storms form in a moist, unstable boundary layer. With that being said, the boundary-parallel orientation of the cloud-layer mean wind could support cold pool conglomeration and upscale growth -- as any storm within the moist, unstable air mass will be ingesting inflow from the surface layer in an upcapped environment. With effective SRH of 100-200 m2/s2, updrafts will be ingesting a marginal amount of streamwise vorticity -- so a tornado or two cannot be ruled out. && .SHORT TERM...(This evening through Friday) Issued at 308 PM CDT Thu Aug 16 2018 In the wake of the aforementioned convection and weak-cold-frontal passage, drier air will be slow to spread southward across the region while a weak surface ridge develops southward behind the front. Sufficient lingering boundary-layer moisture -- aided by moisture fluxes atop areas of wet ground -- combined with nocturnal radiational cooling of the surface layer will support near-surface saturation. This could be manifested in some potential for fog, though low-level flow/vertical mixing may result in stratus formation. Confidence in stratus versus fog formation is limited, though some potential for both will exist and will be dependent on mesoscale mass fields for which uncertainty is present. Lows tonight will be in the middle 60s near the Nebraska border, to near 70F across southern portions of east-central Kansas. Any stratus/fog should erode Friday morning as diurnal heating commences. The weak surface ridge will move across the area on Friday, with partly to mostly sunny skies expected by afternoon and near-to-slightly-below- normal high temperatures in the middle/upper 80s. .LONG TERM...(Friday night through Thursday) Issued at 308 PM CDT Thu Aug 16 2018 On Saturday the midlevel trough transverses over the Ohio river valley allowing surface high pressure to build across northeast Kansas. Return flow becomes established by Sunday as another compact midlevel shortwave tracks southeastward over the northern High Plains. Elevated convection is possible early Sunday morning for portions of central Kansas. As the deeper moisture spreads eastward ahead of the approaching shortwave so will the elevated convection during the morning and early afternoon on Sunday. The associated precipitation and cloud cover may limit the boundary-layer destabilization to far eastern Kansas. It is difficult to determine how the ongoing convection will interfere with surface-based convective development later in the afternoon. There will not be a well-defined surface boundary to focus low-level convergence. If surface heating is sufficient modest instability may be possible in far eastern Kansas in conjunction with 20-30 kt of deep layer shear. A stronger storm embedded within a large precipitation shield can not be ruled out, but organized severe weather does not seem likely. Into the afternoon large-scale forcing will be increasing, which will promote precipitation redevelopment across the area through out the day and into the overnight. By sunrise on Monday the midlevel trough passes over the forecast area. There are some hints that a synoptic-scale dry slot could cause a break in the rainfall before wrap around precipitation moves across the area during the day Monday. The potential for flooding still appears fairly low given the current model QPF amounts. An area-wide rainfall of 0.75-1.25" is expected over a 48-hour duration. Brief periods of heavy rainfall rates can not be ruled given the PWATs approaching 1.80". An expansive surface high pressure builds into the region on Tuesday and Wednesday bringing drier air and temperatures slightly below normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1214 PM CDT Thu Aug 16 2018 Thunderstorms are expected to develop along/south of Interstate 70 this afternoon, and then spread southeastward into the evening hours accompanied by ceiling/visibility restrictions. Outside of thunderstorms, VFR conditions are expected through late tonight. By late tonight, MVFR ceilings associated with low stratus are expected to become established. Clouds should gradually diminish during Friday morning, with MVFR conditions transitioning to VFR. There is the potential for shallow fog development in low-lying areas late tonight, though confidence in this activity is low at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Bunker/Cohen SHORT TERM...Cohen LONG TERM...Sanders AVIATION...Cohen/Bunker
Hazardous weather outlook, Aug 16, 2:32 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 232 PM CDT Thu Aug 16 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-171945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 232 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated to scattered severe thunderstorms will be possible across the entire area this afternoon and evening, primarily between 3 and 9 PM. The most intense storms will be capable of producing hail of quarter to golf ball size, locally damaging winds, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen/Bunker
In the hours before
Local storm report, Aug 16, 4:53 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 SSW WILLIAMSBURG 38.47N 95.47W
08/16/2018 E1.00 INCH FRANKLIN KS PUBLIC
&&
BUNKER/COHENLocal storm report, Aug 16, 5:10 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 6 ENE NEW STRAWN 38.28N 95.64W
08/16/2018 E1.00 INCH COFFEY KS CO-OP OBSERVER
&&
BUNKER/COHENLocal storm report, Aug 16, 5:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG GARNETT 38.28N 95.24W
08/16/2018 ANDERSON KS EMERGENCY MNGR
TREE DOWN THAT IS COVERING PART OF HIGHWAY
59. TREE DOWN THAT HAS TAKEN POWER POLES
DOWN.
&&
BUNKER/COHENLocal storm report, Aug 16, 5:43 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG GARNETT 38.28N 95.24W
08/16/2018 ANDERSON KS EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
GARNETT. TREE DOWN THAT HAS TAKEN POWER
POLES DOWN.
&&
BUNKER/COHENLocal storm report, Aug 16, 5:44 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 4 N GARNETT 38.34N 95.24W
08/16/2018 ANDERSON KS EMERGENCY MNGR
TREE DOWN BLOCKING PART OF 59 HIGHWAY.
&&
BUNKER/COHENLocal storm report, Aug 16, 6:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 1 E GARNETT 38.28N 95.22W
08/16/2018 M60 MPH ANDERSON KS MESONET
MESONET STATION K689, 1 E GARNETT.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:40 AM CDT | Special Weather Statement | TOP | Morris | 35 min |
| Aug 16, 2:49 PM CDT | Special Weather Statement | TOP | Shawnee | 26 min |
| Aug 16, 3:07 PM CDT | Special Weather Statement | TOP | Shawnee | 23 min |
| Aug 16, 3:22 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 55 min |
| Aug 16, 3:35 PM CDT | Special Weather Statement | TOP | Franklin | 25 min |
| Aug 16, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 33 min |
| Aug 16, 3:54 PM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| Aug 16, 4:01 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 59 min |
| Aug 16, 4:33 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 57 min |
| Aug 16, 4:38 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 67 min |
| Aug 16, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 42 min |
| Aug 16, 5:19 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Lyon | 56 min |
| Aug 16, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 62 min |
| Aug 16, 6:04 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 116 min |
| Aug 16, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.